Florida, 2008

Hail in Florida, June 11, 2008

June 11, 2008 · NWS MLB · 1 event in 1 county or zone

The daily east coast sea breeze pushed inland and produced thunderstorms coastal and interior sections of Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The daily east coast sea breeze pushed inland and produced thunderstorms coastal and interior sections of Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 11, 1:28 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 1:28 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT WED JUN 11 2008

...STORM COVERAGE AND INTENSITY TO INCREASE THROUGH THE LATE
AFTERNOON...

.DISCUSSION...

TONIGHT...LATE AFTERNOON SEA BREEZE INTERACTION CONVECTION OVER THE
INTERIOR WILL WIND DOWN DURING THE EVENING. DEEP LAYER RIDGING AND
LOWER LEVELS DECOUPLING WILL ALLOW THE WINDS TO BECOME LIGHT/CALM
AFTER MIDNIGHT.

THURSDAY...EXPECTING SEA AND LAKE OKEECHOBEE BREEZE CIRCULATIONS TO
DEVELOP BY EARLY AFTERNOON. INITIALLY SEA BREEZES MAY PRODUCE
ISOLATED SHOWERS ALONG THE SPACE AND TREASURE COASTS DURING THE
MORNING. STORMS WILL DEVELOP ALONG THE SEA BREEZE AS IT PUSHES
INLAND DURING THE MID AFTERNOON AND INCREASE IN COVERAGE LATE
AFTERNOON AS EAST AND WEST COAST SEA BREEZES BEGIN MERGING OVER THE
INTERIOR. COOL TEMPERATURES ALOFT...-8 TO 10C AT 500MB...MAY PRODUCE
SOME STRONGER STORMS MID TO LATE AFTERNOON ESPECIALLY WHERE EAST AND
WEST COAST SEA BREEZES INTERACT.

FRI THRU SUNDAY...LOW LEVEL RIDGE AXIS WILL BECOME ESTABILSHED TO
THE NORTH OF EC FL PRODUCING AN EASTERLY COMPONENT TO FLOW SURFACE
THROUGH STEERING LEVELS WITH STORM MOTION TOWARD THE WEST.
ATMOSPHERE WILL HAVE ADEQUATE MOISTURE AND INSTABILITY TO PRODUCE
SCT/CHC POPS EACH DAY WITH STORMS INITIALLY FORMING NEAR THE EAST
COAST THEN CHANCES INCREASING HEADING THROUGH THE AFTN AS ACTIVITY
MOVES/PROPAGATES THROUGH THE INTERIOR SECTIONS.

EXTENDED (PREVIOUS DISCUSSION)...A FRONTAL BOUNDARY ASCD WITH THE
MENTIONED UPR WAVE LOOKS TO SETTLE ACROSS N FL BY EARLY MON AND
PRESENCE OF BOUNDARY WL ACT TO INCREASE RAIN CHCS MAINLY ACROSS THE
NORTH AND CENTRAL. SCT THUNDER REMAINS A REASONABLE BET THROUGH
MIDWEEK CONSIDERING PRESENCE OF STALLED BOUNDARY OVER PENINSULA AND
SUITABLE MOISTURE.

&&

.AVIATION...EXPECTING MVFR/IFR CONDITIONS INTERIOR ROUTES AND TAF
SITES DUE TO AFTERNOON/EVENING THUNDERSTORMS. VFR CONDITIONS
MIDNIGHT TO JUST BEFORE SUNRISE WHEN LOCAL MVFR/IFR CONDITIONS ARE
FORECAST DUE TO PATCHES OF MIST/BR AND CEILINGS MAINLY OVER INTERIOR
ROUTES.

&&

.MARINE...WEATHER BUOYS RECORDING 1 TO 2 FOOT SEAS AND LIGHT
EASTERLY WINDS. WINDS WILL GO BACK TO LIGHT/CALM LATE EVENING AS SEA
BREEZE LOSES ITS INFLUENCE. LIGHT SOUTHERLY WINDS THURSDAY MORNING
BECOME EASTERLY AS SEA BREEZES FORM LATE MORNING EARLY AFTERNOON.
WINDS AND SEAS REMAIN WELL BELOW HIGHLIGHT CRITERIA NEXT SEVERAL
DAYS. STORMS REMAIN MAIN CONCERN TO MARINERS...BUT STORM COVERAGE
WILL BE DECREASING TO ISOLATED LATE WEEK INTO THE WEEKEND.

&&

.FIRE WEATHER...OUTSIDE OF LIGHTNING SPARKED BRUSH FIRES MIN RH
SHOULD NOT BE A FACTOR NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  87  72  88 /  20  50  20  30
MCO  72  90  72  90 /  30  60  30  40
MLB  73  87  72  88 /  30  50  20  30
VRB  72  88  72  88 /  30  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WIMMER/GLITTO/WEITLICH
Hazardous weather outlook, Jun 11, 8:15 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT WED JUN 11 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-111900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
915 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL LOW OFF THE NORTHEAST FLORIDA COAST IN COMBINATION
WITH DAYTIME HEATING...PLENTIFUL MOISTURE AND THE DEVELOPING EAST
COAST SEA BREEZE BOUNDARY WILL GENERATE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING
HOURS. INITIAL ACTIVITY MAY DEVELOP ALONG THE EAST COAST SEA
BREEZE ACROSS THE COASTAL COUNTIES DURING THE EARLY AFTERNOON.

BY LATE AFTERNOON...MUCH OF THE THUNDERSTORM ACTIVITY IS EXPECTED
TO CONCENTRATED OVER INTERIOR SECTIONS OF EAST CENTRAL FLORIDA AS
THE EAST COAST SEA BREEZE AND THUNDERSTORM OUTFLOW BOUNDARIES
INTERACT TO TRIGGER ADDITIONAL STORMS. THE PRIMARY THUNDERSTORM
HAZARDS WILL LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY
WINDS WITH THE STRONGER STORMS. A FEW STORMS MAY REACH SEVERE
LIMITS WITH STRONG DOWNBURST WIND GUSTS AND HAIL.

...FLOOD IMPACT...
STORM MOTION WILL BE SLOW TODAY AT ONLY 5 TO 10 MPH WITH LOCALLY
HEAVY RAINFALL AMOUNTS OF TWO TO THREE INCHES EXPECTED WITH
STRONGER STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING OF
URBAN...LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
END OF THE WEEK...WITH ACTIVITY FOCUSING ACROSS FAR INTERIOR
SECTIONS BY SATURDAY AS DRIER ONSHORE FLOW IS EXPECTED. A TROUGH
OF LOW PRESSURE ACROSS THE SOUTHEAST STATES NEXT WEEK WILL
INCREASE SHOWER AND THUNDERSTORMS CHANCES AGAIN WITH STEERING FLOW
TOWARD THE EAST COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER/WIMMER

In the hours before

Special weather statement, Jun 11, 2:08 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT WED JUN 11 2008

FLZ059-064-112000-
MARTIN-ST. LUCIE-
308 PM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY...SOUTH
CENTRAL ST. LUCIE COUNTY...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER NORTHWESTERN MARTIN COUNTY...MOVING NORTHEAST AT 5
MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Special weather statement, Jun 11, 2:38 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
338 PM EDT WED JUN 11 2008

FLZ058-059-112030-
OKEECHOBEE-ST. LUCIE-
338 PM EDT WED JUN 11 2008

...A LARGE STORM WITH EXCESSIVE LIGHTNING OVER SOUTHWESTERN SAINT
LUCIE COUNTY IS BUILDING TOWARD OKEECHOBEE COUNTY...

AT 337 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING 14 MILES SOUTHEAST
OF COUNTRY HILLS ESTATES...BUILDING TOWARD THE NORTHWEST AT 10 MPH.
THE STORM WILL CROSS STATE ROAD 70 NEAR THE SAINT LUCIE-OKEECHOBEE
COUNTY LINE.

THIS STORM RECENTLT PRODUCED 107 CLOUD TO GROUND STRIKES IN A 5
MINUTE PERIOD...OR OVER 20 CLOUD TO GROUND STRIKES PER MINUTE.

THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

CRISTALDI
Local storm report, Jun 11, 3:29 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
429 PM EDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 E OKEECHOBEE          27.24N 80.75W
06/11/2008  M0.70 INCH       OKEECHOBEE         FL   TRAINED SPOTTER

            A SHORT DURATION OF SMALL HAIL WITH SOME DIME SIZE.

&&

MRT

The radar

The Melbourne radar (KMLB), 83 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lucie

When
June 11, 3:42 PM EST to 3:52 PM EST
Where
St. Lucie County, 4.82 mi SSW of Ft Pierce Nelson Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
27.390, -80.460

A local business reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120812.